Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 104, NWS Columbia, SC

July 7, 20165 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2016, 8:56 PM EDT for 5 counties in South Carolina. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 8:56 PM EDT (00:56 UTC)
Expired
Jul 7, 2016, 10:00 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:57 PM EDTTSTM WND DMG7 W Bishopville, SCREPORTED TREES DOWN ALONG HORSE PEN ROAD.
Jul 7, 8:58 PM EDTTSTM WND DMG5 Wsw Bishopville, SCTREES DOWN ALONG BROWNTOWN ROAD.
Jul 7, 9:21 PM EDTTSTM WND DMG2 Ene Dalzell, SCTREES DOWN NEAR CANNERY ROAD AND QUEEN CHAPEL ROAD. .
Jul 7, 9:24 PM EDTTSTM WND DMG2 E Dalzell, SCREPORTED TREES DOWN NEAR THE INTERSECTION OF QUEEN CHAPEL ROAD AND EBENEZER ROAD.
Jul 7, 10:04 PM EDTTSTM WND DMGWinnsboro Mills, SCTREES DOWN IN THE WINNSBORO MILLS AREA. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:14 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2894 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2894 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WUUS52 KCAE 080056
SVRCAE
SCC039-055-061-079-085-080200-
/O.NEW.KCAE.SV.W.0104.160708T0056Z-160708T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1000 PM EDT

* AT 855 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES WEST OF WINNSBORO TO LYDIA...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...SUMTER...FOREST ACRES...CAMDEN...WINNSBORO...
  BISHOPVILLE...ST.
  ANDREWS...DENTSVILLE...WOODFIELDS...SOUTH SUMTER...ARCADIA LAKES...
  MILLWOOD...FORT JACKSON...LUGOFF...WOODFIELD...OAKLAND...MULBERRY...
  BLYTHEWOOD...MAYESVILLE AND LYNCHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 3388 8010 3388 8062 3404 8111 3442 8125
      3432 8017 3423 8011 3420 8011 3416 8016
      3414 8015 3409 8008 3408 8003 3403 7997
      3402 7994 3398 7991
TIME...MOT...LOC 0055Z 316DEG 19KT 3437 8121 3429 8013 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:45 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 7, 8:45 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
845 PM EDT THU JUL 7 2016

.SYNOPSIS...
A weak pressure trough will linger near the forecast area.
Aloft...troughing today will be replaced by ridging Friday and
Saturday. The upper troughing will help increase thunderstorm
coverage today with convection suppressed because of the upper
ridging Friday and Saturday. The ridging should also help make
temperatures a few degrees hotter Friday and Saturday compared to
Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and thunderstorms had moved east of the area...however
another short wave moving into the northern Midlands and Pee Dee
has generated another round of convection. These thunderstorms
area also reaching severe limits quickly with damaging winds and
reports of trees down. Expect the thunderstorms to continue
crossing the northern Midlands over the next couple of hours with
the potential for additional development into the central
Midlands as outflow boundaries intersect. Severe thunderstorm
watch 349 remains in effect through 11pm and with current scenario
will likely leave in place until that time.

Temperatures currently vary widely due to the rains across the
north with mostly clear conditions elsewhere. Current readings
range from the mid 70s along the NC line to the upper 80s and
lower 90s elsewhere. Overnight lows will generally be in the
middle to upper 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Latest GFS showing rising 500 mb heights on the backside of the
departing shortwave through the day Friday, which should help
suppress convection through Friday night. Raised pops just a bit
but still below 20 percent Friday into Friday night. Model
consensus guidance indicating max temps Friday afternoon around
100 degrees. Heat index values still appear to remain between 105
and 108, which is just below the 110 degree threshold for any heat
advisory. Overnight lows Friday night remain in the upper 70s to
around 80.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The thunderstorm chance should remain low Saturday because of
continued upper ridging. It will be very hot with the west flow
ahead of an approaching cold front and the upper ridging. Have
continue to forecast temperatures just above the guidance based on
the recent bias and this hot pattern. Expect heat index values
close to the heat advisory criteria of 110 Saturday through Monday.
The GFS display the front stalled close to the area Sunday
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend to lower to more
normal values in the lower to middle 90s due to some erosion of
the upper ridge over the southeast. Only relief from the
afternoon heat may come in the way of isolated or scattered
diurnal convection each day.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions to dominate the period.

Convection continues across the northern Midlands with conditions
mostly clear across the taf sites. Potential for outflow
boundaries to intersect and generate convection over the next
couple of hours will be contained to CAE/CUB...however the
potential is currently too low to include. Fog threat overnight
will also remain too low to mention due to convective debris
across the area.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon along with late night/early morning
patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 4:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU JUL 7 2016

GAZ040-063>065-077-SCZ018-025-030-035-036-041-082030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-BAMBERG-
421 PM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO
AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES
LATE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME
SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A
RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND
109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-026>029-031-037-038-082030-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
421 PM EDT THU JUL 7 2016

...SEVERE THUNDERSTORM WATCH 349 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AFTERNOON TEMPERATURES ONCE AGAIN CLIMBING INTO THE UPPER 90S TO
AROUND 100 DEGREES. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL
MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES
LATE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION DURING THE AFTERNOON HOURS. STRONG GUSTY WINDS...SOME
SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AFTERNOON TEMPERATURES WILL BE AROUND 100 DEGREES ON FRIDAY. AS A
RESULT, CORRESPONDING HEAT INDEX VALUES WILL BE BETWEEN 105 AND
109 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 7, 6:04 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     3 SSW PATRICK           34.54N 80.07W
07/07/2016                   CHESTERFIELD       SC   911 CALL CENTER

            DISPATCH REPORTED TREES DOWN ALONG
            OUSLEYDALE ROAD.

&&

LCV
Local storm report, Jul 7, 6:17 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 NNE MCBEE             34.48N 80.25W
07/07/2016                   CHESTERFIELD       SC   UTILITY COMPANY

            POWER COMPANY REPORTED OUTAGES IN THE MCBEE
            AREA DUE TO DAMAGE TO POWER LINES FROM
            DOWNED TREES AND AND LIMBS. .

&&

LCV
Special weather statement, Jul 7, 7:23 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT THU JUL 7 2016

SCZ015-016-021-022-080000-
FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
723 PM EDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KERSHAW...
LANCASTER...WESTERN CHESTERFIELD AND FAIRFIELD COUNTIES...

AT 722 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LANCASTER TO NEAR RICHBURG TO 6 MILES WEST OF CHESTER
STATE PARK...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...WINNSBORO...KERSHAW...ELGIN...HEATH SPRINGS...IRWIN...
FISHING CREEK RESERVOIR...RIDGEWAY...LANCASTER MILL...
WINNSBORO MILLS AND BLACKSTOCK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3488 8079 3482 8079 3482 8056 3457 8038
      3422 8110 3456 8143 3457 8141 3454 8088
      3465 8089 3470 8086 3483 8090
TIME...MOT...LOC 2322Z 300DEG 26KT 3472 8081 3465 8104 3470 8135
Local storm report, Jul 7, 8:06 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
806 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     7 SSW IRWIN             34.60N 80.88W
07/07/2016                   LANCASTER          SC   911 CALL CENTER

            DISPATCH REPORTED 3 TREES DOWN NEAR THE
            INTERSECTION OF HWY. 200 AND HWY. 97 NEAR
            GREAT FALLS. .

&&

LCV
Special weather statement, Jul 7, 8:09 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
809 PM EDT THU JUL 7 2016

SCZ016-022-029-031-080100-
LEE-SUMTER-CHESTERFIELD-KERSHAW-
809 PM EDT THU JUL 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KERSHAW...
SOUTH CENTRAL CHESTERFIELD...NORTHWESTERN LEE AND NORTHWESTERN SUMTER
COUNTIES...

AT 809 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES EAST OF KERSHAW TO 9 MILES NORTHEAST OF
CAMDEN...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE...BETHUNE...REMBERT AND DALZELL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3449 8004 3449 8005 3437 8029 3432 8024
      3437 8018 3434 8018 3402 8047 3419 8069
      3465 8026 3454 7999
TIME...MOT...LOC 0009Z 269DEG 41KT 3457 8043 3439 8052
Local storm report, Jul 7, 8:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EDT THU JUL 7 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     13 NNW WINNSBORO        34.55N 81.15W
07/07/2016                   FAIRFIELD          SC   UTILITY COMPANY

            REPORTED NUMEROUS TREES DOWN AND POWER
            OUTAGES IN THE BLACKSTOCK AREA WITH SEVERAL
            ROADS BLOCKED. .

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:09 PM EDTSpecial Weather StatementCAELee51 min
Jul 7, 8:18 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Jul 7, 8:25 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lee50 min
Jul 7, 9:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry50 min
Jul 7, 9:56 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter34 min
Jul 7, 10:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lee, Richland, Sumter45 min
Jul 7, 10:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda50 min
Jul 7, 10:37 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda38 min
Jul 7, 10:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more48 min
Jul 8, 12:43 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.